Kentucky, 2010

Hail and Damaging Wind in Kentucky, June 3, 2010

June 3, 2010 · NWS PAH · 2 events in 1 county or zone

As strong daytime heating destabilized the atmosphere, thunderstorms developed along a zone of weak low level convergence in northeast Arkansas and western Tennessee. These storms developed northeastward into southwest Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As strong daytime heating destabilized the atmosphere, thunderstorms developed along a zone of weak low level convergence in northeast Arkansas and western Tennessee. These storms developed northeastward into southwest Kentucky. Stronger winds aloft combined with strong instability resulted in isolated large hail and downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 12:08 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 12:08 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT THU JUN 3 2010

.DISCUSSION...
SURFACE ANALYSIS REVEALS PAH FA IN MOIST SLYS AHEAD OF APPROACHING
FRONTAL BOUNDARY. HOWEVER UA ANALYSIS DOES SHOW DRIER AIR
ALOFT...SOME OF WHICH HAS MIXED DOWN WITH TDS TODAY RUNNING A GOOD
3-5F LOWER THAN YDAY SAME TIME. THIS IS PERHAPS SUPPRESSING CU
DEVELOPMENT/CONVECTION FOR NOW. RADAR DOES SHOW SOME DEVELOPMENT
ALONG BOUNDARY TO NORTH IN CENTRAL IL...AND ADDITIONALLY IN NRN AR
INTO WTN...THE LATTER OF WHICH IS THE AREA TO WATCH WITH A MOIST
TONGUE WEDGING ACROSS OUR SERN MOST COUNTIES-EASTWARD. SWOMCD
SUGGESTS POTENTIAL WATCH BOX IN THIS AREA...WILL KEEP MONITORING.

NAM ACTUALLY PICKS UP ON BOTH AFOREMENTIONED PCPN AREAS...AND
SUGGESTS POPS THIS EVENING MAINLY DIMINISHING AFTER FRONTAL
APPROACH/DISSIPATION OVERNIGHT. THE FRONT THEN RETURNS NWARD
AND/OR REJUVENATES WITH A NORTHWARD PUSH AS A WARM BOUNDARY LATER
FRI-FRI NIGHT...REINTRODUCING A SMALLISH CHC POP SE. AT THE SAME
TIME THE UPPER FLOW BEGINS ITS TRANSITION TO MORE ACTIVE
NWLYS...WHICH BY SAT NIGHT THE GFS DRAGS ANOTHER MORE ROBUST
BOUNDARY SOUTHWARD INTO/ACROSS PAH FA...RESULTING IN BEST CHC POPS
SAT NIGHT. THE ECMWF DISAGREES AND KEEPS THIS ACTIVITY TO OUR
NORTH AND EAST THRU ITS DURATION. WE SPLIT THE DIFF AND CARRIED
SMALLISH POPS BUT SPIKED THEM A LITTLE SAT NIGHT. BOTH MODELS
AGREE ON A LITTLE DRIER AIR INFILTRATION LATER SUN INTO
MONDAY...FOLLOWED BY MORE NW FLOW ACTIVITY FOR TUE AND ENDING
AGAIN IN DRY WEATHER MID/LATTER PTN OF WEEK.

HEAT/HUMIDITY LOOK TO HOLD THOUGH THE BRIEF DRY AIR INFILTRATIONS
MAY BRING TEMPORARY RELIEF.

&&

.AVIATION...
AS A WEAK COLD FRONT MOVES INTO THE AREA AND EVENTUALLY FADES
AWAY...THERE MAY BE ENOUGH MOISTURE/INSTABILITY AVAILABLE TO ACT ON
ITS FORCING IN SRN PARTS OF WRN KY BY LATE AFTN. ELSEWHERE AROUND
THE REGION...THERE DOES NOT APPEAR TO BE MUCH MOISTURE ABOVE 850
MB...AND THIS SHOULD HELP TO SUPRESS DEEP MOIST CONVECTION THIS
AFTN/EVE...THUS NO CB MENTION IN THE TAFS EXCEPT FOR A BRIEF PERIOD
AT KPAH. LOW LEVEL WINDS WILL BE SLACK OVNGT...THUS MVFR FOG WILL BE
POSSIBLE LATE TONIGHT AT MANY AIRPORTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 3, 1:16 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT THU JUN 3 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
216 PM CDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EXTREME SOUTHEAST
MOST PENNYRILE REGION OF WESTERN KENTUCKY 800 PM. REFER TO THE
WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE FOR THUNDERSTORMS EXISTS LATE FRIDAY FOR PORTIONS
OF WESTERN KENTUCKY. OVER THE WEEKEND...ANOTHER FRONT WILL MOVE
TOWARD THE AREA...GIVING US CONTINUED CHANCES FOR THUNDERSTORMS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SATURDAY
NIGHT. ISOLATED DAMAGING WIND GUSTS AND HAIL ARE THE MAIN THREATS.

AS WE HEAD INTO EARLY NEXT WEEK...THERE WILL BE CONTINUED CHANCES
FOR THUNDERSTORMS...ALTHOUGH PINPOINTING SPECIFICS ON WHERE THEY
WILL FORM AND WHETHER OR NOT THEY WILL BE SEVERE IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR THE WATCH IS REQUESTED THROUGH THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Todd

When
June 3, 3:35 PM CST
Where
Todd County, 1 mi S of Trenton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.706, -87.270

Thunderstorm Wind, Todd

When
June 3, 3:45 PM CST
Where
Todd County, Trenton
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
36.720, -87.270

A power pole was snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230772, 230771.